Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Dilaudid Overdose

Dilaudid, also known as Hydromorphone, is an analgesic drug of the opioid class that is used as an alternative to morphine for analgesia, and as a cough suppressant for cases of dry, painful, paroxysmal coughing resulting from continuing bronchial irritation after influenza and other ailments, inhalation of fungus, and other causes. Dilaudid is considered the strongest of the antitussive drugs, as it has two to eight times the painkilling effects of morphine. Dilaudid was developed shortly after Diacetylmorphine was removed from clinical use in most of the world and banned outright in many countries.

Signs of Overdose:

  • Extreme drowsiness
  • Pinpoint pupils
  • Confusion
  • Cold and clammy skin
  • Weak pulse
  • Shallow breathing
  • Fainting
  • Muscle weakness
  • Dark urine
  • Dizziness
  • Bradycardia or hypotension
  • Nausea or vomiting
  • Respiratory depression

Reasons for Dependency and Overdose

Dilaudid has a moderately high dependency potential, with addiction or dependence occurring when used for longer than a few weeks, or at high dosages. People who have been dependent on alcohol or other drugs in the past generally have a greater chance of becoming addicted to Dilaudid. Dependence to Dilaudid usually occurs when people feel like they need to take the drug in order to live their daily lives. Psychic dependence, physical dependence and tolerance may develop as well. Physical dependence is when continued use of the drug is needed to avoid withdrawal symptoms. This problem only becomes relevant after 2 weeks to 2 months of continued narcotic use. When taken as directed, Dilaudid can produce physical dependence in a few weeks time. People who want to stop taking Dilaudid should do so gradually to avoid withdrawal. If you or know someone who has an overdose, seek call 9-1-1 or Poison Help at 1-800-222-1222 immediately. In severe cases of overdose, cardiac arrest and death may occur.

Help and Treatment

If you suspect that an overdose of Dilaudid has occurred, call 9-1-1 or your local emergency number immediately. Try to find out how much of the drug the individual has taken and if he or she has ingested anything else. For those who are Dilaudid abusers, they should seek detox and treatment facilities. To avoid severe withdrawal, regular Dilaudid users must taper down slowly under a knowledgeable physician’s care, or, enter a detox center for 24/7 treatment. With a moderate to severe addiction from relatively long-term use, an in-patient detox program in a hospital or medical supervised setting is highly recommended. Dependence resulting from even a few weeks of regular use can usually be handled under a physician’s supervision with minimal discomfort. Treatment will ultimately depend on the degree of addiction. Narcotics Anonymous is a great group for those who need support. The “information age” has produced numerous on line support forums, popular with many recovering addicts, useful to some addicts as their sole means of support and for others, as adjunct therapy. Drug addiction is treatable, with help out there for everyone.

View Resources

No related posts.


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies